As a school psychologist, I see a large number of students who take psychotropic medications haphazardly. I’m curious about research on the impact of taking antidepressants or antipsychotic medications “when remembered,” either in general or specific to the medication. I believe that poor compliance with the medication schedule actually causes a worsening of some student behavior – heightened rages, more acting out – and suspect that it’s partly due to interrupted sleep and increased nightmares. Can you give me any documentation on this?
You are raising an interesting and important issue. Certainly, poor compliance with psychotropic medication is a major stumbling block in helping patients get (and stay) better. Many clinicians do not like the authoritarian overtones of the term “compliance” and suggest the word “collaboration.” Unfortunately, “collaboration” is sometimes more a wish than a reality with children and adolescents. Many kids just don’t want to believe that they have a serious psychiatric disorder or need to take medications. Others experience side effects that understandably discourage compliance.
Although I don’t know of specific studies looking at poor medication compliance and loss of behavioral control in younger populations, the premise seems plausible. For example, erratic compliance with mood stabilizers (such as lithium or Depakote) could lead to periods of “breakthrough” mania or depression that presents as “acting out” or inappropriate behavior. The same could occur in kids with ADHD (attention deficit hyperactivity disorder) if they suddenly stop taking Ritalin. While “medication holidays” are sometimes encouraged by clinicians, many ADHD specialists believe that these are detrimental to the stability of most ADHD children.
Some antidepressants are associated with withdrawal syndromes if they are suddenly discontinued. These are usually more physical than behavioral (e.g., flu-like complaints, muscle aches, nausea, vomiting), but withdrawal may also present as fatigue, insomnia, depression and occasionally mania (see the Journal of Clinical Psychiatry, October 1998, for discussion of antidepressant withdrawal syndromes). Skipping a day or two of antipsychotics is not likely to have a major impact, since these agents persist in the brain for many weeks, but missing a week or two could lead to psychosis in certain “fragile” individuals.
As Dr. Barbara Coffey notes in her chapter on child psychopharmacology (see Manual of Clinical Child and Adolescent Psychiatry, 2nd edition, edited by K.S. Robson, American Psychiatric Press 1994), compliance is critically related to parental cooperation and supervision, as well as to the child’s own understanding of why medication is necessary. Thus, a give-and-take discussion with parents and student is essential in promoting medication compliance. Of course, this should occur at the level of the prescribing physician, but could certainly be augmented by your own efforts.